Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 224, NWS Dodge City, KS

June 21, 2017Morton County, Stevens County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 21, 2017, 9:28 PM CDT for Morton County, Stevens County, Kansas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 21, 2017, 9:28 PM CDT (02:28 UTC)
Expired
Jun 21, 2017, 10:15 PM CDT
In force
47 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Morton County, KS, Stevens County, KS

The radar

The Dodge City radar (KDDC), 168 km from the middle of the area, began a volume at 02:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 21, 4:37 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.5 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2017-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2529 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2017-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2529 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
1997 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
306 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

182 
WUUS53 KDDC 220228
SVRDDC
KSC129-189-220315-
/O.NEW.KDDC.SV.W.0224.170622T0228Z-170622T0315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
928 PM CDT WED JUN 21 2017

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Southeastern Morton County in southwestern Kansas...
  Southwestern Stevens County in southwestern Kansas...

* Until 1015 PM CDT

* At 927 PM CDT, a severe thunderstorm was located 4 miles southeast
  of Wilburton, or 9 miles east of Elkhart, moving east at 25 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Rolla, Feterita and Wilburton. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3699 10180 3706 10186 3724 10147 3700 10133
TIME...MOT...LOC 0227Z 247DEG 20KT 3702 10173 

HAIL...1.25IN
WIND...60MPH
 
$$

JJOHNSON
3 follow-up statements
752 
WWUS53 KDDC 220239
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
939 PM CDT WED JUN 21 2017

KSC129-189-220315-
/O.CON.KDDC.SV.W.0224.000000T0000Z-170622T0315Z/
Morton KS-Stevens KS-
939 PM CDT WED JUN 21 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR SOUTHEASTERN MORTON AND SOUTHWESTERN STEVENS COUNTIES...

At 938 PM CDT, a severe thunderstorm was located 5 miles southeast of
Wilburton, or 10 miles east of Elkhart, moving east at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Rolla, Feterita and Wilburton. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3699 10176 3707 10180 3724 10147 3700 10133
TIME...MOT...LOC 0238Z 253DEG 11KT 3702 10170 

HAIL...1.00IN
WIND...60MPH
 
$$

JJOHNSON
722 
WWUS53 KDDC 220257
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
957 PM CDT WED JUN 21 2017

KSC129-189-220315-
/O.CON.KDDC.SV.W.0224.000000T0000Z-170622T0315Z/
Morton KS-Stevens KS-
957 PM CDT WED JUN 21 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR SOUTHEASTERN MORTON AND SOUTHWESTERN STEVENS COUNTIES...

At 956 PM CDT, a severe thunderstorm was located 7 miles southeast of
Wilburton, or 12 miles east of Elkhart, moving east at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Feterita.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3699 10169 3707 10171 3718 10145 3700 10133
TIME...MOT...LOC 0256Z 265DEG 8KT 3702 10166 

HAIL...1.00IN
WIND...60MPH
 
$$

JJOHNSON
799 
WWUS53 KDDC 220305
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
1005 PM CDT WED JUN 21 2017

KSC129-189-220315-
/O.EXP.KDDC.SV.W.0224.000000T0000Z-170622T0315Z/
Morton KS-Stevens KS-
1005 PM CDT WED JUN 21 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MORTON AND
SOUTHWESTERN STEVENS COUNTIES WILL EXPIRE AT 1015 PM CDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

LAT...LON 3699 10169 3707 10171 3718 10145 3700 10133
TIME...MOT...LOC 0305Z 247DEG 20KT 3704 10161 

$$

JJOHNSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 6:08 PM CDT, 3 hours 20 minutes earlier.

Area forecast discussion, Jun 21, 6:08 PM CDT, 3 hours 20 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
608 PM CDT Wed Jun 21 2017

...UPDATE TO AVIATION...

.SHORT TERM...(This evening through Thursday)
Issued at 206 PM CDT Wed Jun 21 2017

Models remain in good agreement with convection developing
between 18z and 21z along a surface boundary that will be located
near the Colorado border. These storms will quickly intensify as
they move southeast. Hail up to 2 inches, wind gusts of 60 to 70
mph along with very heavy rainfall will be possible from these
storms late today and early tonight. At this time it appears that
the area most favorable for severe thunderstorms late today will
be west of highway 283.

On Thursday an upper level trough will begin to cross the
Northern Plains and a surface cold front will drop south across
northwest Kansas and northeast Colorado. Ahead of this cold front
it will be another day with highs ranging from 95 to 100 based on
the 900mb to 850mb temperatures late day.

Late day convection will once again be possible near a surface
boundary that will be located in southwest Kansas and also with
the cold front that will be located in west central and north
central Kansas. The 12z NAM and GFS both indicating better 0-1KM
moisture convergence along these boundaries. Better 0-6km shear
and mid level instability will also be present so there will be
another chance for severe thunderstorms late Thursday and Thursday
night. Main hazards on Thursday will be large hail greater than 2
inches, strong damaging winds, and heavy rainfall.

.LONG TERM...(Thursday night through Wednesday)
Issued at 206 PM CDT Wed Jun 21 2017

A surface cold front will drop south across western Kansas
Thursday night as an upper level trough crosses the Central and
Northern Plains. Convection associated with the cold front will
continue early but taper off from northwest to southeast after
midnight.

There could be a few scattered showers and thunderstorms early
Friday morning given the 800mb to 600mb moisture and location of
the mid level baroclinic zone that will cross southwest Kansas
between 09z and 15z Friday.

Cooler temperatures will return on Friday and then continue
through the weekend period. For Friday the 00z Saturday 850mb
temperatures will average around 10C cooler compared to 00z Friday
and given the expected cloud cover the current cooling trend
still looks on track with highs mainly in the 80 to 85 degree
range. The 850mb temperatures continue to cool over the weekend
across southwest Kansas as an area of high pressure at the surface
builds across the Central Plains. Highs this weekend in the 70s
still look reasonable with lows falling back into at least the
lower 50s. A few of the models even hinting at some upper 40s
begin possible late this weekend which if this does occur will
approach the record low temperatures for Sunday or possibly even
Monday morning.

Precipitation chances this weekend will depend on how far south
the cold front will move Friday into early Saturday. Up slope flow
north of this front and isentropic lift developing early this
weekend will create favorable conditions for precipitation north
of this frontal boundary. The question is how far north this
precipitation will occur but at this time this is unclear. At this
time will continue to trend towards the further north solution of
the ECMWF which would not only result in a better chance for
precipitation for western Kansas but also given the expected cloud
cover temperatures will likely be cooler also, especially Sunday
where the potential exists for highs only in the upper 60s for a
few locations in far western Kansas.

These unseasonably cool conditions are expected to continue
Monday but more seasonable temperatures will be returning towards
mid week as an upper level ridge axis approaches the central
plains and a surface trough of low pressure develops along the lee
of the Rockies.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 607 PM CDT Wed Jun 21 2017

A line of thunderstorms will move southeast across southwest and
central Kansas through late this evening, potentially affecting all
TAF sites with MVFR cigs/vsbys. Otherwise, VFR conditions will prevail
at all TAF sites through late Thursday afternoon. Other than possible
gusty winds from thunderstorm outflow, southerly winds 10 to 25kt will
persist through early Thursday as a lee side trough of low pressure
remains anchored near and along the Colorado border.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  69  97  64  82 /  50  10  40  30
GCK  67 101  63  81 /  50  20  40  30
EHA  66 100  62  81 /  50  10  40  30
LBL  68 100  65  82 /  60  10  40  20
HYS  70  96  64  80 /  50  20  40  30
P28  69  96  68  85 /  20   0  20  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Burgert
LONG TERM...Burgert
AVIATION...JJohnson
Hazardous weather outlook, Jun 21, 5:02 AM CDT, 16 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
502 AM CDT Wed Jun 21 2017

KSZ030-031-043>046-061>066-074>081-084>090-221000-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
502 AM CDT Wed Jun 21 2017 /402 AM MDT Wed Jun 21 2017/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

A surface low pressure trough over west central and southwest
Kansas will be the focus for scattered thunderstorms again this
afternoon and evening. The main severe weather threats will be
hail around golf ball to hen egg size along with 60-70 mph winds.
Slow moving or training thunderstorms could cause localized
flooding.

Day 1 Hazards
-------------
* Hail: Elevated risk
* Thunderstorm wind damage: Elevated risk
* Flooding: Limited risk
* Lightning: Limited risk
* Excessive heat: Limited risk
* Fire weather: Limited risk

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Days 2-7 Discussion
-------------------

A cold front will move into southwest Kansas on Thursday.
Scattered showers and thunderstorms are expected to develop along
and behind the front. Stronger storms in the area could be
capable of producing quarter size hail and 60 mph winds.

Days 2-7 Hazards
----------------
* Thursday
  - Lightning: Limited risk
  - Severe thunderstorm: Elevated risk
  - Excessive heat: Limited risk

* Friday
  - Flooding: Limited risk
  - Lightning: Limited risk

* Saturday
  - Lightning: Limited risk

* Sunday
  - Lightning: Limited risk

* Monday
  - Lightning: Limited risk

* Tuesday
  - Lightning: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening for
large hail and damaging wind reports.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Local storm report, Jun 21, 7:22 PM CDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
722 PM CDT WED JUN 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             2 SW INGALLS            37.81N 100.48W
06/21/2017  E1.00 INCH       GRAY               KS   PUBLIC

&&
Local storm report, Jun 21, 7:30 PM CDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
730 PM CDT WED JUN 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TSTM WND GST     2 SW HUGOTON            37.16N 101.37W
06/21/2017  M60 MPH          STEVENS            KS   AWOS

            AWOS STATION HQG, HUGOTON.

&&

BURGERT
Local storm report, Jun 21, 7:38 PM CDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
738 PM CDT WED JUN 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     TSTM WND GST     3 S PLAINS CITY         37.22N 100.59W
06/21/2017  E60 MPH          MEADE              KS   PUBLIC

&&
Local storm report, Jun 21, 7:39 PM CDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
739 PM CDT WED JUN 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0738 PM     TSTM WND GST     KISMET                  37.20N 100.70W
06/21/2017  E60 MPH          SEWARD             KS   PUBLIC

&&
Local storm report, Jun 21, 7:44 PM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
744 PM CDT WED JUN 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND DMG     5 W MONTEZUMA           37.59N 100.53W
06/21/2017                   GRAY               KS   EMERGENCY MNGR

            EMERGENCY MANAGER REPORTED SEVERAL TELEPHONE
            POLES BLOWN DOWN AT 8 ROAD AND CC ROAD.

&&

BURGERT
Local storm report, Jun 21, 8:57 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DODGE CITY KS
857 PM CDT WED JUN 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0738 PM     TSTM WND GST     KISMET                  37.20N 100.70W
06/21/2017  E60 MPH          SEWARD             KS   PUBLIC

0735 PM     TSTM WND GST     3 S PLAINS CITY         37.22N 100.59W
06/21/2017  E60 MPH          MEADE              KS   PUBLIC

0715 PM     TSTM WND GST     2 SW HUGOTON            37.16N 101.37W
06/21/2017  M60 MPH          STEVENS            KS   AWOS

            AWOS STATION HQG, HUGOTON.

0715 PM     TSTM WND GST     ENSIGN                  37.65N 100.23W
06/21/2017  E65 MPH          GRAY               KS   TRAINED SPOTTER

0700 PM     TSTM WND DMG     5 W MONTEZUMA           37.59N 100.53W
06/21/2017                   GRAY               KS   EMERGENCY MNGR

            EMERGENCY MANAGER REPORTED SEVERAL TELEPHONE
            POLES BLOWN DOWN AT 8 ROAD AND CC ROAD.

0650 PM     TSTM WND GST     8 NNE COPELAND          37.66N 100.60W
06/21/2017  E60 MPH          GRAY               KS   PUBLIC

0645 PM     TSTM WND GST     5 S INGALLS             37.75N 100.45W
06/21/2017  E60 MPH          GRAY               KS   PUBLIC

0645 PM     HAIL             2 SW INGALLS            37.81N 100.48W
06/21/2017  E1.00 INCH       GRAY               KS   PUBLIC

0635 PM     TSTM WND GST     4 NW PIERCEVILLE        37.93N 100.72W
06/21/2017  M68 MPH          FINNEY             KS   ASOS

            REPORTED AT GCK.

0630 PM     TSTM WND GST     10 WSW KALVESTA         37.99N 100.45W
06/21/2017  E60 MPH          GRAY               KS   EMERGENCY MNGR

0615 PM     TSTM WND GST     5 SW ULYSSES            37.52N 101.41W
06/21/2017  E60 MPH          GRANT              KS   PUBLIC

0545 PM     TSTM WND GST     4 SSE LAKIN             37.89N 101.23W
06/21/2017  M61 MPH          KEARNY             KS   MESONET

0532 PM     TSTM WND GST     1 E KENDALL             37.93N 101.52W
06/21/2017  E60 MPH          KEARNY             KS   PUBLIC

0451 PM     HAIL             11 N DEERFIELD          38.14N 101.13W
06/21/2017  E0.88 INCH       KEARNY             KS   PUBLIC

&&

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 7:01 PM CDTSevere Thunderstorm WarningDDCClark, Ford, Gray, Meade59 min
Jun 21, 7:38 PM CDTSevere Thunderstorm WarningDDCClark, Meade, Seward48 min
Jun 22, 4:07 PM CDTSpecial Weather StatementDDCHamilton53 min
Jun 22, 4:44 PM CDTSevere Thunderstorm WarningDDCGrant, Hamilton, Kearny, Stanton46 min
Jun 22, 4:59 PM CDTSpecial Weather StatementDDCHamilton, Kearny61 min
Jun 22, 5:29 PM CDTSpecial Weather StatementDDCGrant, Stanton61 min
Jun 22, 5:58 PM CDTSpecial Weather StatementDDCKearny62 min
Jun 22, 6:08 PM CDTSevere Thunderstorm WarningDDCGrant, Morton, Stanton, Stevens67 min
Jun 22, 6:16 PM CDTSevere Thunderstorm WarningDDCFinney, Lane, Scott59 min
Jun 22, 6:37 PM CDTSpecial Weather StatementDDCGray, Haskell68 min
Jun 22, 6:42 PM CDTSevere Thunderstorm WarningDDCFinney, Gray48 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.